Texas, 2024Drought in Texas, March 1 to 31, 2024
March 1 to 31, 2024 · NWS EPZ · 7 events in 7 counties and zones
Another dry month for far west Texas kept drought conditions in the Extreme(D3) to Severe(D2) categories.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another dry month for far west Texas kept drought conditions in the Extreme(D3) to Severe(D2) categories.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 29, 10:28 PM MST, 1 hour 32 minutes earlier.
Area forecast discussion, Feb 29, 10:28 PM MST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1028 PM MST Thu Feb 29 2024
...New AVIATION...
.SYNOPSIS...
Issued at 1200 PM MST Thu Feb 29 2024
Cooler than normal temps and mainly cloudy skies remain in the
wake of our most recent weather maker. Skies will begin to clear
and temps will start to warm over the next several days. Breezy
to windy conditions will return over the weekend and continue into
next week. However mainly dry conditions are expected across the
region.
&&
.DISCUSSION...
Issued at 1200 PM MST Thu Feb 29 2024
Split flow pattern aloft continues this afternoon as the
shortwave in the southern stream responsible for last nights
precipitation continues to exit the region. Low clouds managed to
linger later into the afternoon than expected, thus keeping a lid
on temps today despite winds gradually turning around to west. In
addition, patches of dense fog lingered across the higher terrain
of the Sacramentos most of the day as the sun remained a no show.
This said, I would not be surprised to see some patchy fog
redevelop overnight. The most likely location for overnight fog
will be over the higher elevations of the Sacramento's where the
fresh snowpack will linger. However overnight dewpoint depressions
near zero and moist soil conditions could also lead to some
patchy fog development across portions of the lowlands to include
the northern Tularosa basin and areas along and near I-10 from
Deming westward.
Meanwhile weak ridging will rule Friday resulting in mostly sunny
skies and temps rebounding to a few degrees above normal. Temps
will remain in this range for several days to come as a more
typical spring-like pattern begins to evolve. Models generally
agree on quasi-zonal flow becoming established over the weekend as
low amplitude western troughing and eastern ridging slowly take
shape. The main concern with the weekend will be wind speeds,
especially by Sunday afternoon. An upper jet with max speeds of
140 knots plus will develop along the base of the trough and
extend from northern California into the central Rockies.
While Sunday's upper jet position will keep organized precip well
to our north, it will lead to surface lee troughing over eastern
Colorado, which in turn will tighten gradients and increase
surface winds. While deterministic models indicate breezy to
windy conditions across the Borderland both Saturday and Sunday,
they keep wind speeds below criteria levels. However NBM
probabilities seem to indicate a more impactful wind event,
especially for the higher terrain of the Sacramentos and Black
range come Sunday with a 75-80 percent chance for seeing wind
gusts of 60mph or greater over the Sacramentos and 55-60 percent
chances for similar gusts over the Black range. I will say that
there is still a decent spread between the 25th and 75th
percentiles, indicating a good deal of uncertainty at this time.
However I still suspect actual wind speeds Sunday afternoon could
approach advisory levels by the time this all unfolds.
Beyond Sunday the main storm track will continue to stay just to
our north. This means we can expect breezy afternoons to continue
along with mainly dry conditions and somewhat above normal
temperatures well into next week.
&&
.AVIATION...
(06Z TAFS)
Issued at 1028 PM MST Thu Feb 29 2024
Generally VFR through the period, with SKC-SCT250. Patchy BKN015
3-5SM BR along the west slopes of the Sacramento Mtns through 16Z.
Other patches of BKN010 1-3SM BR possible across the lowlands from
09Z-16Z. Surface winds VRB AOB 7KT overnight, then west 10-13G23KT
Friday afternoon.
&&
.FIRE WEATHER...
Issued at 1200 PM MST Thu Feb 29 2024
Weak ridging will develop Friday allowing for drying conditions
and slightly warmer than normal temperatures. Temps will remain
above normal into the weekend and beyond as the primary storm
track stays to our north. However we will be looking at increased
wind speeds by the weekend and this trend will continue into
much of the week to come.
Fire weather conditions will become a bit more elevated over the
weekend as RH values continue to drop. Lowland min RH values will
be between 10 and 15 percent both Saturday and Sunday. Red flag
warnings may be needed across eastern zones by Sunday, which
should be the windiest day of the weekend. Meanwhile, increasing
mixing heights and transport winds will allow for good to
excellent vent rates over the next several days.execelent
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 45 73 46 75 / 0 0 0 0
Sierra Blanca 39 67 42 70 / 0 0 0 0
Las Cruces 38 70 41 73 / 0 0 0 0
Alamogordo 35 67 39 70 / 0 0 0 0
Cloudcroft 27 44 32 46 / 0 0 0 0
Truth or Consequences 37 68 39 69 / 0 0 0 0
Silver City 34 59 37 60 / 0 0 0 0
Deming 35 69 37 72 / 0 0 0 0
Lordsburg 35 67 36 69 / 0 0 0 0
West El Paso Metro 43 71 45 73 / 0 0 0 0
Dell City 34 71 36 74 / 0 0 0 0
Fort Hancock 38 73 39 76 / 0 0 0 0
Loma Linda 40 64 42 67 / 0 0 0 0
Fabens 40 73 41 75 / 0 0 0 0
Santa Teresa 38 69 39 72 / 0 0 0 0
White Sands HQ 42 69 46 72 / 0 0 0 0
Jornada Range 35 69 39 71 / 0 0 0 0
Hatch 34 72 37 73 / 0 0 0 0
Columbus 40 71 40 72 / 0 0 0 0
Orogrande 37 68 39 70 / 0 0 0 0
Mayhill 32 60 37 61 / 0 0 0 0
Mescalero 29 56 34 58 / 0 0 0 0
Timberon 28 54 32 57 / 0 0 0 0
Winston 30 62 33 61 / 0 0 0 0
Hillsboro 32 67 35 66 / 0 0 0 0
Spaceport 33 68 35 70 / 0 0 0 0
Lake Roberts 28 60 32 59 / 0 0 0 0
Hurley 32 64 34 64 / 0 0 0 0
Cliff 34 67 36 68 / 0 0 0 0
Mule Creek 35 62 37 62 / 0 0 0 0
Faywood 35 63 37 64 / 0 0 0 0
Animas 36 70 36 70 / 0 0 0 0
Hachita 37 70 37 70 / 0 0 0 0
Antelope Wells 37 71 37 70 / 0 0 0 0
Cloverdale 40 65 40 64 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
FORECASTER...17-Hefner
Hazardous weather outlook, Feb 29, 6:24 AM MST, 17 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
624 AM MST Thu Feb 29 2024
NMZ401-403>411-414>417-425>429-TXZ418>424-011330-
Upper Gila River Valley-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Central Grant County/Silver City Area-
Southern Gila Region Highlands/Black Range-
West Central Tularosa Basin/White Sands-
East Central Tularosa Basin/Alamogordo-Southeast Tularosa Basin-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
624 AM MST Thu Feb 29 2024
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Western El Paso County
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Western El Paso County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
Extreme(D3) drought conditions continued across the entire zone in March.
Drought, Eastern/Central El Paso County
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
Extreme(D3) drought conditions continued through the month of March. The El Paso Airport reported just 0.04 inches of precipitation which was 0.20 inches below normal.
Drought, Northern Hudspeth Highlands/Hueco Mountains
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Northern Hudspeth Highlands/Hueco Mountains forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.612, -105.810 (the zone’s center; the record gives no point)
The northern half of the zone remained in Extreme(D3) drought while the south remained in Severe(D2) drought.
Drought, Salt Basin
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Salt Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
The northern half of the zone remained in Extreme(D3) drought while the south remained in Severe(D2) drought.
Drought, Southern Hudspeth Highlands
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Southern Hudspeth Highlands forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
Severe(D2) drought continued throughout the month of March.
Drought, Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.612, -105.810 (the zone’s center; the record gives no point)
Severe(D2) drought continued throughout the month of March. No precipitation was reported at the Cooperative Observer in Tornillo which was 0.25 inches below normal.
Drought, Rio Grande Valley of Eastern Hudspeth County
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Rio Grande Valley of Eastern Hudspeth County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
Severe(D2) drought continued throughout the month of March.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Idaho, March 1, 20241 death · 1 injured · 1 event
- Winter Storm and Debris Flow in California, March 1 to 5, 2024$144,000 · 66 kt wind · 96 events
- Wildfire in Oklahoma, March 1 to 9, 2024$1.3 million · 3 events
- Winter Storm and Heavy Snow in Idaho, March 1 to 4, 2024$323,000 · 13 events
- Tornado and Heavy Snow in California, March 1 to 4, 2024$50,000 · EF0 · 44 events
- Wildfire in Wyoming, March 1, 2024$250,000 · 1 event
- Winter Storm and Heavy Snow in Utah, March 1 to 4, 2024$54,000 · 78 kt wind · 33 events
- High Wind in Nevada, March 1 to 3, 2024$110,000 · 76 kt wind · 11 events
- High Wind in Colorado, March 1 to 2, 2024$87,000 · 72 kt wind · 6 events
- Flooding and Damaging Winds in California, March 1 to 2, 20244 injured · $70 · 65 kt wind · 10 events
- Heavy Snow and High Wind in California, March 1 to 3, 2024$50,000 · 76 kt wind · 6 events
- Drought in New Mexico, March 1 to 31, 202429 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166833, 1166834, 1166835, 1166836, 1166837, 1166838, 1166839.